Florida, 2010

Damaging Winds and Lightning Strike in Florida, July 15, 2010

July 15, 2010 · NWS TBW · 3 events in 2 counties and zones

Deep tropical moisture and strong easterly winds in place across the area allowed for numerous thunderstorms to develop with afternoon heating. The storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep tropical moisture and strong easterly winds in place across the area allowed for numerous thunderstorms to develop with afternoon heating. The storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 11:47 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 15, 11:47 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1247 PM EDT THU JUL 15 2010

.SHORT TERM (TONIGHT THROUGH SATURDAY)...SHORT TERM SYNOPTIC SETUP
SHOWS A BROAD MID LEVEL RIDGE STRETCHED OVER MUCH OF THE SOUTHERN US
WITH A TROUGH AXIS PUSHING OFF THE MID ATLANTIC COAST. NEAR THE
SURFACE...THE RIDGE AXIS IS EXPECTED TO CONTINUE TO SLIDE
NORTHWARD TOWARDS THE PANHANDLE.

FOR TONIGHT AND TOMORROW...A SLIGHTLY DRIER AIR MASS WILL BEGIN TO
MAKE ITS WAY INTO THE PENINSULA. EXPECTING ANY LINGERING ACTIVITY
TONIGHT TO REMAIN ISOLATED NEAR THE COAST TO SCATTERED IN THE
WATERS. GRADIENT FLOW WILL BE STRENGTHENING FROM S-N AS THE RIDGE
AXIS DRIFTS NORTHWARD. EVEN WITH THE DRIER AIR MOVING
IN...FORECASTED PW REMAIN SHOW ENOUGH MOISTURE OVER THE AREA TO
SUPPORT 60 POPS ALONG THE COAST FROM TAMPA BAY SOUTHWARD AND 50
POPS ELSEWHERE. WEST COAST SEA BREEZE WILL HAVE A TOUGH TIME
DEVELOPING AS SE FLOW STRENGTHENS.

FOR SATURDAY...THE DRIER AIR MASS SETTLES OVER MUCH THE CWA.
IN ADDITION...THE GRADIENT SHOULD BEGIN TO RELAX ALLOWING A WEST
COAST SEA BREEZE TO FORM AND PUSH SLIGHTLY INLAND. EXPECTING
SCATTERED POPS MAINLY ALONG THE SEA BREEZES AND SEA BREEZE
COLLISION.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE EXTENDED
FORECAST SHOWED LITTLE IN THE WAY OF CHANGES FROM THE PREVIOUS
PACKAGE. THE 500 MB PATTERN WILL CONTINUE TO LOOK VERY SUMMERLIKE
WITH A LARGE SUBTROPICAL RIDGE COVERING THE ENTIRE SOUTHERN HALF
OF THE CONUS...AROUND 592 DM TO START THE PERIOD BUT STRENGTHENING
TO 598 DM BY WEDNESDAY. THE RIDGE CENTER WILL DRIFT INTO THE
CENTRAL APPALACHIANS DURING THIS TIME AND THE SURFACE PATTERN WILL
SHOW A RIDGE ACROSS THE WESTERN ATLANTIC. THIS WILL COMBINE TO
PROVIDE EASTERLY FLOW TO OUR AREA AND HOT AND HUMID WEATHER WILL
CONTINUE. POPS LOOK TO REMAIN SLIGHTLY BELOW CLIMATOLOGICAL
NORMALS IN THE EXTENDED AND THIS IS PROBABLY DUE TO THE STRONG
RIDGING OVERHEAD WHICH MAY ACT AS A CAP FOR THE REGION. 500 MB
TEMPS WILL CLIMB TO AROUND -4C BY THE TAIL END OF THE EXTENDED.

&&

.AVIATION...A HUMID AND UNSTABLE ATMOSPHERE HAS ALLOWED FOR
WIDESPREAD THUNDERSTORM COVERAGE ACROSS THE AREA. WILL CONTINUE
VCTS AND CB MENTION THROUGH 00Z AND THEN ALLOW SKIES TO PARTIALLY
CLEAR. IN GENERAL VFR CONDITIONS EXCEPT SOME MVFR IN THE IMMEDIATE
VICINITY OF STORMS. WINDS WILL START OUT IN WESTERLY SEABREEZE
DIRECTIONS BUT SHIFT EASTERLY OVERNIGHT AND REMAIN BELOW 10 KNOTS.

&&

.MARINE...HIGH PRESSURE RIDGE AXIS WILL CONTINUE TO SLIDE NORTH OF
THE WATERS. GRADIENT FLOW SOUTH OF THE AXIS WILL INCREASE FROM S-N
TO AROUND 15 KT IN THE SOUTHERN AND OFF SHORE WATERS. SEAS WILL
LAG BEHIND THE WIND INCREASE BUT WILL GRADUALLY RISE TO ABOUT 2-3
NEAR SHORE TO 3-4 FT OFF SHORE.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  91  78  91 /  30  60  20  40
FMY  75  92  76  92 /  20  60  20  40
GIF  75  93  76  94 /  20  50  20  40
SRQ  75  91  76  91 /  20  60  20  40
BKV  72  92  73  92 /  30  50  20  40
SPG  79  90  80  90 /  30  60  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Jul 15, 4:00 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EDT THU JUL 15 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-152100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
500 AM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT TROPICAL MOISTURE RESIDING ACROSS THE AREA THROUGH THIS
EVENING WILL RESULTING IN NUMEROUS THUNDERSTORMS...THESE WILL BEGIN
TO FORM AROUND NOONTIME AND MOVE GENERALLY ON A WESTWARD TRACK. THE
HAZARDS WILL BE STRONG GUSTY WINDS...FREQUENT DEADLY LIGHTNING...AND
LOCALIZED HEAVY RAINS.

...WIND AND SEA IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ON GULF WATERS TODAY WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF PERIODS OF GUSTY WINDS OF 30 KNOTS OR
HIGHER...ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING. IF A
THUNDERSTORM APPROACHES YOUR LOCATION...GO BELOW DECK AND WAIT
UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM EACH
AFTERNOON AND LINGER INTO THE EVENING. THE MAIN HAZARDS WILL BE
GUSTY WINDS...FREQUENT DEADLY LIGHTNING... AND BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jul 15, 11:39 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1239 PM EDT THU JUL 15 2010

FLZ049>051-151730-
PINELLAS-HILLSBOROUGH-PASCO-
1239 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PASCO...NORTHWESTERN
HILLSBOROUGH AND NORTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR HOLIDAY...MOVING NORTHWEST AT 25 MPH...WILL AFFECT
TARPON SPRINGS...HOLIDAY...NEW PORT RICHEY AND JASMINE ESTATES...
UNTIL 130 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2823 8276 2826 8275 2828 8276 2830 8274
      2831 8275 2839 8271 2814 8256 2805 8267
      2817 8280 2819 8280
TIME...MOT...LOC 1639Z 145DEG 20KT 2816 8268

JOHNSON
Special weather statement, Jul 15, 12:06 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
106 PM EDT THU JUL 15 2010

FLZ039-151745-
LEVY-
106 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 6 MILES NORTHWEST OF OTTER CREEK...OR 6 MILES SOUTH OF
CHIEFLAND...MOVING NORTHEAST AT 5 MPH...WILL AFFECT OTTER CREEK AND
CHIEFLAND...UNTIL 145 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2960 8285 2941 8261 2932 8273 2925 8284
      2942 8303 2945 8302 2948 8299 2955 8298
      2959 8295 2961 8292
TIME...MOT...LOC 1706Z 225DEG 2KT 2939 8284
Special weather statement, Jul 15, 12:26 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
126 PM EDT THU JUL 15 2010

FLZ039-151815-
LEVY-
126 PM EDT THU JUL 15 2010

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED 7 MILES SOUTHEAST OF OTTER CREEK...OR 14 MILES SOUTH OF
BRONSON...MOVING NORTH AT 10 MPH...WILL AFFECT OTTER CREEK AND
BRONSON...UNTIL 215 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2959 8276 2957 8275 2957 8266 2955 8264
      2955 8256 2954 8255 2948 8254 2949 8244
      2917 8258 2920 8282 2960 8282
TIME...MOT...LOC 1726Z 185DEG 7KT 2926 8270

The radar

The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Citrus

When
July 15, 12:56 PM EST
Where
Citrus County, 1.42 mi NNW of Inverness Arpt
Property damage
$25,000
Reported by
Newspaper
Coordinates
28.819, -82.330

Lightning struck a house and caused a small fire in the attic. Fire crews were able to quickly extinguish the fire by cutting a ventilation hole in the roof, minimizing damage to the structure.

Thunderstorm Wind, Hillsborough

When
July 15, 4:55 PM EST
Where
Hillsborough County, 0.61 mi NNW of Plant City
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
28.017, -82.126

Broadcast media relayed a viewer report of powerlines and powerpoles downed near the intersection of Wheeler Street and Baker Street.

Thunderstorm Wind, Hillsborough

When
July 15, 4:58 PM EST
Where
Hillsborough County, 1.5 mi NNW of Lemanon Church to 1.45 mi N of Snows Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
28.021, -82.187

A large swath of mature oak trees were blown down in a southeast to northwest direction along US Highway 92 between Moore Lake Road and North Forbes Road east of Plant City. Some trees were blocking the road near Fristke Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254326, 252697, 252707.